Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 47, NWS Columbia, SC

June 16, 2001Kershaw County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 16, 2001, 7:39 PM EDT for Kershaw County, Richland County, South Carolina. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 16, 2001, 7:39 PM EDT (23:39 UTC)
Expired
Jun 16, 2001, 8:15 PM EDT
In force
36 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Kershaw County, SC, Richland County, SC

What was reported inside it

TimeReportWhereRemark
Jun 16, 7:45 PM EDTThunderstorm Wind 50 EPontiac, SCHighway dept. reported several trees down in the Pontiac area.
Jun 16, 7:51 PM EDTThunderstorm Wind 50 EElgin, SCSheriff reported trees down in the Elgin area.
Jun 16, 7:51 PM EDTHail 0.75Elgin, SCSheriff reported 3/4 inch hail in Elgin.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1861 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1861 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 162343
SVRCAE

SCC055-079-170015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
739 PM EDT SAT JUN 16 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    NORTHERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
    SOUTHWESTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 815 PM EDT.

* AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF LUGOFF...OR ABOUT 10 MILES
  SOUTHWEST OF CAMDEN...MOVING SOUTH AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... 
  ELGIN
  PONTIAC

THIS STORM WILL PRODUCE STRONG DAMAGING WINDS AND LARGE HAIL. 



LAT...LON 3422 8063 3430 8083 3411 8094 3401 8074

CDL/BC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:05 PM EDT, 5 hours 34 minutes earlier.

Area forecast discussion, Jun 16, 2:05 PM EDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
205 PM EDT SAT JUN 16 2001

MDLS APPR TO MAINTAIN CONSISTENCY...AND NO SIG CHGS PLANNED TO GOING
FCST. CURR...SFC TROF LAYING ACRS S CWA...WITH BTTR MOIST
CONVG/INSTABS E HLF CWA. WL MENTION 30 EVE POP E HLF...AND LESS THAN
20 W HALF...THEN SC OVRNT. AFT OVRNT FROPA...APPRS DRY AIR AND HIGH
PRESS TO ALLOW FAIR WX THRU TUE. AVN HINTS AT SOME MOIST RETURN
TUE...WL GO PC...BUT NOT REINTRODUCE POPS AGAIN UNTIL WED/THU...
WHICH IS MORE IN LINE WITH PREV. WL GO NR CLIMO TEMPS THRU
PER...EXCEPT SLIGHTLY LOWER ON THE MIN SIDE SHORT RANGE DUE TO DRY
AIR/LT WNDS. APPRS UPPR TROF AND SFC FNT FRI/SAT TO BRING IN MORE
CPLDS/POPS.

CAE   68  91  65  91 /  30  10  10  10
AGS   67  91  64  91 /  10  10  10  10
SSC   67  90  65  90 /  30  10  10  10
OGB   68  91  65  91 /  30  10  10  10

.CAE...
GA...NONE.
SC...NONE.

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.